Discrete Dynamics in Nature and Society
Volume 5 (2000), Issue 4, Pages 247-263

Theory of adaptive adjustment

Weihong Huang

Nanyang Business School, Nanyang Technological University, Nanyang Avenue, Singapore 639798, Singapore

Received 7 May 2000

Copyright © 2000 Weihong Huang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Conventional adaptive expectation as a mechanism of stabilizing an unstable economic process is reexamined through a generalization to an adaptive adjustment framework. The generic structures of equilibria that can be stabilized through an adaptive adjustment mechanism are identified. The generalization can be applied to a broad class of discrete economic processes where the variables interested can be adjusted or controlled directly by economic agents such as in cobweb dynamics, Cournot games, Oligopoly markets, tatonnement price adjustment, tariff games, population control through immigration etc.